Alert archive / Michigan / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 29, NWS Gaylord, MI

June 28, 1999Alcona County, Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 28, 1999, 11:27 PM EDT for Alcona County, Iosco County, Michigan. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 28, 1999, 11:27 PM EDT (03:27 UTC)
Expired
Jun 29, 1999, 12:25 AM EDT
In force
58 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Alcona County, MI, Iosco County, MI

The radar

The NCL Michigan radar (KAPX), 111 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 11:40 PM EDTThunderstorm Wind 50Glennie, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 3.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1999-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1999-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

109 
WUUS1 KAPN 290328 RRA
SVRAPN
MIC001-069-290425-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1127 PM EDT MON JUN 28 1999

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALCONA COUNTY IN NORTHEASTERN LOWER MICHIGAN
  IOSCO COUNTY IN NORTHEASTERN LOWER MICHIGAN

* UNTIL 1225 AM EDT

* AT 1123 PM EDT...A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM 20
MILES NORTH OF MIO SOUTH TO NEAR WEST BRANCH. THE STORMS WERE MOVING
EAST AT 40 MILES AN HOUR.

* THE SEVERE THUNDERSTORMS WILL REACH...
  HALE AROUND 1145 PM EDT
  GLENNIE AROUND 1145 PM EDT
  HARRISVILLE AROUND 1210 AM EDT
  TAWAS CITY AROUND 1210 AM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS THIS
HIGH CAN TOPPLE TREES AND POWER LINES AND CAUSE MINOR STRUCTURAL
DAMAGE.

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 9:55 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 28, 9:55 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
955 PM EDT MON JUN 28 1999

BAND OF STRONG THUNDERSTORMS OCCASIONALLY PRODUCING DAMAGING WIND
GUSTS PUSHING INTO UNSTABLE AIRMASS ACROSS CENTRAL/EASTERN COUNTIES
OF FA...SHOULD CONTINUE TO PRODUCE STRONG WIND GUSTS FOR THE NEXT
COUPLE OF HOURS GIVEN LOW LEVEL THERMODYNAMICS AND INCREASING MID
LEVEL WINDS AHEAD OF SHORTWAVE.

SURFACE BOUNDARY NOT FAR BEHIND LEADING BAND OF TSTMS. LATEST WV
IMAGERY SHOWS STRONG MID LEVEL DRY PUNCH BEING DRIVEN EASTWARD BY
SHORTWAVE AND FAST APPROACHING FORECAST AREA FROM THE WEST. BAND OF
PRECIP ALONG AND JUST WEST OF SURFACE BOUNDARY IS NARROWING WITH
TIME AND ACCELERATING SOMEWHAT. THUS...PRECIP SHOULD BEGIN TO END
FROM WEST TO EAST DURING THE NEXT 1-2 HOURS...MOST LIKELY ENDING IN
THE EAST WELL BEFORE DAYBREAK.

PLAN TO UPDATE ZONES CLOSE TO MIDNIGHT TO ADJUST POPS/PRECIP TIMING.

.APX...NONE.

ROWLEY

In the hours before

Local storm report, Jun 28, 9:37 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
937 PM EDT MON JUN 28 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    CADILLAC                  MI    BILLBOARD AND POWER
06/28/99   WEXFORD                         LINES BLOWN OVER

0905 PM    EAST JORDAN               MI    60 MPH TSTM GUST
06/28/99   CHARLEVOIX

0905 PM    3 NE PETOSKEY             MI    TREES BLOW OVER
06/28/99   EMMET
Local storm report, Jun 28, 9:37 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
937 PM EDT MON JUN 28 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    CADILLAC                  MI    BILLBOARD AND POWER
06/28/99   WEXFORD                         LINES BLOWN OVER

0905 PM    EAST JORDAN               MI    60 MPH TSTM GUST
06/28/99   CHARLEVOIX

0905 PM    3 NE PETOSKEY             MI    TREES BLOW OVER
06/28/99   EMMET

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:24 PM EDTSevere Thunderstorm WarningAPXCharlevoix46 min
Jun 28, 8:27 PM EDTSevere Thunderstorm WarningAPXEmmet63 min
Jun 28, 8:55 PM EDTSevere Thunderstorm WarningAPXCheboygan60 min
Jun 28, 8:55 PM EDTSevere Thunderstorm WarningAPXMackinac60 min
Jun 28, 9:03 PM EDTSevere Thunderstorm WarningAPXOtsego47 min
Jun 28, 10:41 PM EDTSevere Thunderstorm WarningAPXOscoda64 min
Jun 28, 11:01 PM EDTTornado WarningAPXOscoda59 min
Jun 28, 11:12 PM EDTSevere Thunderstorm WarningAPXOgemaw63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.